The Potential Dangers of Supplements and Herbal Products Marketed for Improved Thyroid Function

Victor Bernet; Ana-Maria Chindris

Disclosures

Expert Rev Endocrinol Metab. 2012;7(3):247-249. 

In This Article

Dangers Associated With the Use of Natural Products Containing Thyroid Hormones as Slimming Aids

The signs and symptoms of hyperthyroidism are well known to physicians, and include palpitations, tachycardia, heat intolerance, tremors, hyperdefecation and sometimes weight loss; however, these side effects can be subtle and even go unrecognized. Potential long-term complications include, but are not limited to, heart arrhythmias, altered sleep patterns and loss of bone mass. The connection between symptoms and hyperthyroidism may not be always evident, especially when the patient has no personal or family history of thyroid disease and has been previously healthy. Unless specifically asked, patients will not always report the use of such dietary or herbal supplements as they perceive them as being safe.

Several case reports published during recent years point out the consequences of using thyroid-containing OTC products as aids for weight loss. Ohye et al. report 12 cases of thyrotoxicosis associated with the use of two dietary supplements in Japan.[11] They also experimented by administering the drugs to human volunteers, and noticed changes in thyroid hormone levels during the first 24 h following administration. Another case report describes thyrotoxicosis related to the use of W. somnifera.[12]

Ma et al. and Bauer et al. describe the cases of two patients aged 38 and 78 years, who developed thyrotoxicosis after ingestion of the OTC dietary supplement tiratricol.[13,14] In the first case, it was used as a slimming aid, and in the second, it was given as a health supplement for 'mild anemia'. In another case report by Taylor and Czarnowski, a patient presented with clinical signs of hyperthyroidism after taking a European dietary supplement marketed to increase metabolism, and which the patient did not initially report to her physician, assuming that it was safe.[15] In all of these cases, symptoms resolved and thyroid function tests normalized after discontinuation of the preparations in question.

In some cases, the so-called 'natural preparation' appears to have been altered by introduction of synthetic pharmacological agents. Poon et al. report three cases of thyrotoxicosis, one of them fatal, after the ingestion of herbal preparations whose compositions turned out to have undeclared animal thyroid tissue as well as synthetic therapeutic substances.[16] Substances containing just T4 or T3 alone should be suspected of being added in the product rather than coming from the actual extract, as the latter would be expected to contain both T4 and T3.

In 2006, a communique from the French health authorities warned against the dangers posed by use of thyroid extracts as slimming aids, referring to examples of hospitalizations and deaths related to cardiac complications from exogenously induced thyrotoxicosis. Their statement clearly indicated the opinion that "thyroid hormones are effective for the treatment of hypothyroidism but have no place in the treatment of obesity".[17]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....